Symptoms of Vitamin E Toxicity

vitamin e

Vitamin E is an antioxidant essential for fertility and reproduction, and it also prevents the breakdown of body tissues. Vitamin E is one of four fat-soluble vitamins, making it very hard for the body to break down in excessive quantities. Therefore, if you take too much, either as a one-time megadose or on a regular basis, it is possible to overdose or to cause Vitamin E toxicity.

Vitamin E Overdose and Toxicity

While vitamin E overdose is rare, it can occur. Additionally, you can develop toxicity to this vitamin. Overdose and toxicity have the same symptoms and treatment, and you will often find the terms used interchangeably. However, there is a subtle difference between the two:

  • Overdose usually occurs when an extremely large amount of vitamin E is ingested at once, called a megadose.
  • Vitamin E toxicity occurs when large amounts of vitamin E are taken over an extended period of time.

The recommended daily allowance (RDA) for vitamin E is 15 mg or 22 IU per day. If you stay within these guidelines, it is highly unlikely you will ever experience toxicity or overdose of this vitamin.

Symptoms of Overdose and Toxicity

If you are taking large doses of vitamin E and you experience any of the following symptoms, then you may be experiencing vitamin E toxicity or overdose:

  • Nausea
  • Gastric distress
  • Fatigue
  • Headaches
  • Abdominal cramps
  • Diarrhea
  • Easy bruising
  • Prolonged bleeding
  • Muscle weakness
  • Double vision
  • Hemorrhagic stroke

Secondary Implications of Taking Too Much Vitamin E

According to the American Cancer Society, taking large doses of vitamin E might also interfere with how the other fat-soluble vitamins are absorbed. The implication is that taking large amounts of vitamin E can lead to deficiencies of other essential vitamins, such as vitamins D, A and K.

Treatment

If you suspect overdose or toxicity of vitamin E, contact your personal health care provider immediately. Your doctor will determine the appropriate course of treatment depending on the severity of your symptoms.

Avoiding Toxicity and Overdose

If you are getting all of your vitamin E from food sources, then toxicity is extremely unlikely. While there are medical conditions, such as malabsorption, that make taking large doses of vitamin E clinically appropriate, this is not a vitamin you should self-prescribe in amounts that exceed the RDA. In cases of vitamin E supplementation, you should always use caution.

To minimize your risk of toxicity, keep these guidelines in mind:

  • Take only the RDA for vitamin E daily.
  • Always take vitamin E supplements with a full glass of water.
  • If you miss a dose of vitamin E, do not double your next dose.
  • Check with your pharmacist before combining vitamin E supplements with prescribed drugs, over the counter drugs, or other supplements to make sure there aren't any interactions.
  • Never take vitamin E if you are also taking blood thinners, or dangerous bleeding conditions may occur.
  • Always talk to a doctor before taking megadoses of this vitamin.
  • If you accidentally ingest too much vitamin E, contact your healthcare provider.

Supplement Carefully

Vitamin E does a lot of good in the body; however, in the case of fat-soluble vitamins, caution is advised. It's always best to try to get your recommended daily allowance of all vitamins through a varied diet of natural, unprocessed foods. If you do supplement vitamin E, choose supplements in dosages that don't exceed the recommended daily allowance.

Was this page useful?
Symptoms of Vitamin E Toxicity